Illinois, 2010

Hail and Damaging Winds in Illinois, May 24, 2010

May 24, 2010 · NWS PAH · 3 events in 2 counties and zones

A couple of storms pulsed up to severe levels as daytime heating contributed to a strongly unstable atmosphere in the afternoon. Most of the storm development was initiated by outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of storms pulsed up to severe levels as daytime heating contributed to a strongly unstable atmosphere in the afternoon. Most of the storm development was initiated by outflow boundaries. A mid-level high was positioned over the Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 11:49 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 24, 11:49 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1249 PM CDT MON MAY 24 2010

.UPDATE...
UPDATED AVIATION SECTION FOR 18Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 203 AM PRODUCT ISSUANCE. ALSO UPDATED
THE MESOSCALE DISCUSSION BELOW.

&&

.DISCUSSION...
/PREVIOUSLY ISSUED AT 203 AM CDT MON MAY 24 2010/

NOT TO MUCH TO DISCUSS WITH THIS PACKAGE.

SUMMERTIME SCENARIO TO CONTINUE THROUGH MUCH OF THE UPCOMING WEEK
WITH AFTERNOON AND EARLY EVENING CHANCES FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ALONG WITH WARMER AND MORE HUMID THAN
NORMAL CONDITIONS.

MODELS FAIRLY CONSISTENT IN SHOWING A WEAK H5 RIDGE AXIS EXTENDING
N-S ACROSS OUR SEMO COUNTIES TODAY. AS THE WEEK PROGRESSES...THE
RIDGE AXIS IS FORECAST TO RETROGRADE VERY SLOWLY WESTWARD. IN THE
MEANTIME...WEAK SURFACE FEATURES WILL DAILY MIGRATE ACROSS THE
CWA. THE WEAK LOW LEVEL FORCING COUPLED WITH A WARM...HUMID
AIRMASS AND LITTLE TO NO NEGATIVE ENERGY ALOFT WILL BE JUST ENOUGH
TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS JUST
ABOUT ANYWHERE FROM LATE MORNING THROUGH EARLY EVENING EACH DAY
THROUGH THE MIDDLE OF THE UPCOMING WORK WEEK.

ALTHOUGH NO CHANGES ARE PLANNED BEYOND WEDNESDAY NIGHT WITH THIS
ISSUANCE...IT APPEARS THE BEST CHANCE OF POPS WITH THIS PACKAGE
WILL BE THURSDAY INTO THURSDAY NIGHT AS THE RIDGE AXIS MOVES FAR
ENOUGH WEST TO ALLOW A FRONTAL BOUNDARY TO DROP SOUTHEAST ACROSS
THE REGION IN THE NORTHWEST FLOW ALOFT. IF MODEL CONSISTENCY
CONTINUES...LATER SHIFTS MAY HAVE TO BUMP UP POPS FOR THOSE
PERIODS.

&&

.AVIATION...
ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON WILL BE CONFINED TO
SOUTHEAST MISSOURI AND ADJACENT PORTIONS OF SOUTHERN ILLINOIS.
LIKELIHOOD OF A STORM HITTING ANY ONE LOCATION...INCLUDING THE KCGI
TERMINAL...IS QUITE LOW. HOWEVER...GUSTY WINDS AND OUTFLOW
BOUNDARIES COULD RESULT IN SUDDEN WIND SHIFTS THROUGH THE AFTERNOON.

OTHERWISE VFR CONDITIONS EXPECTED...WITH LIGHT SOUTHEAST OR EAST
WINDS THROUGH THE PERIOD. DUIRNAL CUMULUS DEVELOPMENT IS EXPECTED
AGAIN TUESDAY MORNING...BUT ANY CONVECTION SHOULD HOLD OFF UNTIL 18Z
OR LATER.

&&

.MESOSCALE...
EARLY MORNING CONVECTION HAS DIED OFF AND/OR MOVED SOUTH OF THE
AREA. CONVECTIVE DEVELOPMENT THIS AFTERNOON WILL BE CONFINED TO THE
WEST OF THE MORNING ACTIVITY...GENERALLY WEST OF INTERSTATE 57 IN
ILLINOIS AND ACROSS ALL OF SOUTHEAST MISSOURI. TORRENTIAL RAINFALL
AND FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS WITH ANY
THUNDERSTORMS...AS THEY WILL BE NEARLY STATIONARY. THE STORMS WILL
HAVE A TENDENCY TO DEVELOP WESTWARD INTO A VERY UNSTABLE AIRMASS
OVER SOUTHEAST MISSOURI. THERE MAY ALSO BE SOME DEVELOPMENT ON THE
OZARK FOOTHILLS ALONG THE WESTERN EDGE OF THE FORECAST AREA.

A LARGE OUTFLOW BOUNDARY CONTINUES TO EXPAND TO THE NORTH AND WEST
THROUGH THE PURCHASE AREA OF WEST KENTUCKY AND INTO EXTREME
SOUTHEAST MISSOURI. IT WILL EVENTUALLY REACH THE SOUTHERN TIP OF
ILLINOIS. STORMS MAY BRIEFLY PULSE UP AS THE BOUNDARY MOVES BY...SO
THIS BOUNDARY WILL LIKELY BE THE FOCUS FOR THE BEST CHANCES OF A
BRIEF MARGINALLY SEVERE STORM. OF COURSE...THE PASSING OF THIS
BOUNDARY WILL EVENTUALLY RESULT IN THE STORMS WEAKENING AND
DISSIPATING. ALL CONVECTIVE ACTIVITY WILL LIKELY HAVE DISSIPATED OR
MOVED TO THE WEST OR SOUTH OF THE AREA BY SUNSET THIS EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION/MESOSCALE...DRS
Hazardous weather outlook, May 24, 10:45 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1145 AM CDT MON MAY 24 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1145 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO THE WEST OF A GRAYVILLE
ILLINOIS TO MURRAY KENTUCKY LINE THIS AFTERNOON AND EVENING. THE
STORMS WILL BE NEARLY STATIONARY AND MAY PRODUCE VERY LOCALIZED
TORRENTIAL RAINFALL...GUSTY WINDS...AND SMALL HAIL. THE STORMS
SHOULD DIMINISH SIGNIFICANTLY WITH SUNSET.

MINOR TO MODERATE FLOODING WILL CONTINUE FOR POINTS NEAR THE
CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVER. PLEASE SEE THE
LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN
PADUCAH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
AREA EACH AFTERNOON AND EVENING FROM TUESDAY THROUGH THURSDAY.
BRIEF...ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT.

MINOR TO MODERATE FLOODING WILL CONTINUE FOR POINTS NEAR THE
CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVER. PLEASE SEE THE
LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN
PADUCAH FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

GIVEN THE BRIEF NATURE OF ANY STRONG TO SEVERE THUNDERSTORMS THAT
MAY DEVELOP THIS WEEK...SPOTTER ACTIVATION IS UNLIKELY.

DRS

In the hours before

Local storm report, May 24, 8:44 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 S PILOT OAK           36.52N 88.72W
05/23/2010  E1.25 INCH       GRAVES             KY   TRAINED SPOTTER

            LATE REPORT. HAIL RANGED FROM PEA TO HALF DOLLAR SIZE.

&&

MY
Local storm report, May 24, 1:18 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             BURNA                   37.26N 88.39W
05/24/2010  E1.00 INCH       LIVINGSTON         KY   EMERGENCY MNGR

&&

AD
Local storm report, May 24, 1:23 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             BENTON                  37.10N 89.56W
05/24/2010  E1.00 INCH       SCOTT              MO   LAW ENFORCEMENT

&&

AD

The radar

The Paducah radar (KPAH), 92 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jackson

When
May 24, 1:25 PM CST
Where
Jackson County, Murphysboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.770, -89.330

Thunderstorm Wind, Jackson

When
May 24, 1:25 PM CST
Where
Jackson County, Murphysboro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.770, -89.330

A trained spotter estimated a wind gust to 60 mph, along with the quarter-size hail.

Thunderstorm Wind, Franklin

When
May 24, 3:15 PM CST
Where
Franklin County, Ewing
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
38.080, -88.850

A large maple tree was uprooted. The tree fell on a church, damaging the roof of the cafeteria and activity room. The church was originally constructed in 1906.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227694, 227695, 232518.